Hypoglycaemic Reaction (Hypo)

Hypoglycaemic Reaction (‘Hypo’)

101  This is a low blood glucose level of less than 4mmols/l.Children having a hypo may feel or look different from normal. However this may not always be the case. Staff should be aware that the following symptoms, either individually or combined, may be indicators of a ‘hypo’ in a pupil with diabetes:

  • hunger
  • sweating
  • drowsiness
  • pallor
  • glazed eyes
  • shaking
  • lack of concentration
  • irritability

102  Each pupil may experience different symptoms and this should be discussed when drawing up the ‘School Management Plan for Pupils with Type 1 Diabetes’.

103  If a pupil is ‘hypo’ it is extremely important that they have their fast acting sugary carbohydrate immediately.  This may be glucose tablets, original Lucozade /fizzy juice or fruit juice.  They would then recheck their blood glucose levels after 15 minutes to ensure they have risen above 4mmols/l.  If they have risen to 4mmols or above and are not on an insulin pump they would take a slow acting carbohydrate snack thereafter.  Children who are wearing an insulin pump do not require to take this extra snack.  If their blood glucose levels remain below 4mmols/l the procedure needs to be repeated.  Should the child be unable to cooperate they may require to be given GlucoGel and require assistance.  However should they have severe hypo episode during which they become unconscious /seizure medical advice must be sought immediately.  Call an ambulance stating the child has diabetes and call the parents.

104  At times a child’s blood glucose may be too high.  This may be a short term problem, for example they have eaten something sweet, or it may reflect long term problems in controlling their diabetes.  A child with high blood glucose readings may have the following symptoms:- poor concentration, excessive thirst and increase in the need to go to the toilet.  No urgent action is needed to treat this unless the child is unwell.  However if it persists and is a problem the parents can be contacted to make them aware.

105  Pupils with diabetes and their families will be offered an opportunity to meet education and health representatives to identify the individuals care needs. Every pupil with diabetes should have a ‘School Management Plan for Pupils with Type 1 Diabetes’. This will identify the level and type of support required while in school. This plan requires agreement from the parent/guardian or pupil where appropriate, educational staff and a health representative. This should be reviewed annually by the fore mentioned stakeholders to identify any changes to the pupils care. It is the responsibility of the pupil’s parents/guardians to inform the educational establishments of any changes to the child’s care needs that will affect the current management plan. All pupils should have a copy of ‘Managing diabetes in school’ or ‘Insulin pumps: advice for schools’ this will provide standard information for schools.

If schools have a child with diabetes they may request a Diabetes Awareness Update training session or if staff have any individual training needs with regard to a pupil with diabetes please contact the Paediatric Diabetes Specialist Nurse, Alison Wilson, either by Tel: 01343 567422 or Email: alison.wilson@nhs.net or via your School Nurse. 

Or

Sharon Wright (Adult Diabetes Specialist Nurse) who covers young people who have moved out of the Paediatric service following the transition process at about 16years of age.  Tel: 01343 567844 or email: sharonwright2@nhs.net

For information on:-

‘Guidelines for managing the health care needs of children and young persons with diabetes in education’ (click here - to follow).

A copy of ‘Managing diabetes in school’ (click here - to follow) or ‘Insulin pumps: advice for schools’ (click here - to follow).

Contact Us

Additional Support For Learning
Council Office
High Street
Elgin
IV30 1BX

01343 563374

educationandsocialcare@moray.gov.uk

Rate this Page